T Nation

Anti-Anxieties and Performance


#1

I was recently diagnosed with an anxiety disorder and prescribed meds to help me get through it. the doctor said that what i have been given (i dont remember the name and i havent gotten it filled yet) is a very very mild anti-anxiety medication. from what i understand, most anxiety medications work by suppressing the CNS flight or fight response which is responsible for causing panic attacks.

anyways, i was just wondering if anyone has had any experience with how this effects performance in the gym? CNS activation is a major part of performance and i feel like suppressing it will greatly reduce my the loads that i can use.


#2

Depends on what you're taking.


#3

if i PM you the name of the drug, will you know the answer?


#4

Why not take something non-prescription, like Picamilon or Bacopa?


#5

ive actually tried most OCT options. valarian, picamilon, chamomile, B vitamins, etc etc.

are either of you in the medical profession?


#6

i guess beyond that, im not looking for alternatives. Ive made my choice I was just hoping someone has had experience with this.


#7

really cant give you a response without knowing what you were prescribed


#8

its all good. ive figured it out. one of my colleagues is a Dr. and a bodybuilder. sadly, the answer is yes. yes it will. he just doesnt know how much of a difference it'll make.

thanks for the help everyone.


#9

Though you haven't specified, you were probably prescribed a benzodiazepine.

This will work great for your anxiety, but please be aware that if you take these for long enough and develop a physical dependence, getting off will be absolute hell.


#10

ya i got the name of it. its lexapro. its an SSRI not a benzo.


#11

Im on an SSRI (zoloft) and it hasn't harmed my workouts in any way, shape or form. I think it will depend on you you personally will react to the drug, but only time will tell.

I could go as far to say that it has actually helped my workouts.


#12

hey! thanks for a positive post. i was hoping at least one would show up. I'll never turn pro so i dont know why im worried about performance in the gym. its just the only thing that i looove to do and i dont want it to start to suck!


#13

I have to agree with forbes. I was already on Zoloft when I started lifting, but I didn't magically get stronger when I stopped taking it. I was always more concerned with potential body comp effects, TBH. SSRIs don't increase circulating serotonin levels to the point of sedation. They give you more of a general, day-to-day feeling of well-being (bordering on numbness, depending on how you react). This is in contrast to something like a benzo, which gives you an acute sedative response.

This discussion actually popped up when talking about pre-workout carbs. The consensus was that higher serotonin levels probably wouldn't stand up to the catecholamines released during a workout. In other words, the fight or flight response prevails.

And anyway, it's not like you have to be on meds forever. Cognitive behavioral therapy works really well in conjunction with drugs to beat anxiety disorders.


#14

ya, im actually looking for a well-trained CBT psychologist in my area. im a huge fan. a lot of my research centers on the use of CBT in adolescence and life outcomes as an adult.

I told my psychiatrist i didnt want to be on drugs but she recommended that i take them until i can find a psychologist that i wanna work with.


#15

I mean, the sides suck, but meds definitely help with compliance to therapy. You're much more likely to confront the things that make you anxious or prone to panic if you're suddenly not feeling the crippling physical effects.


#16

what was your experience with the sides? ive got a 5mg dose, the smallest possible. i dont know what kind of difference that makes but still. hopin it wont be too bad.


#17

This is true, especially when the meds you're taking have little side effects, like my zoloft. I dont think I'll ever stop taking them.


#18

My dose wasn't high, IIRC, but I reacted quite strongly to it. I had pretty bad social anxiety, and the meds basically eliminated all the physical symptoms. The cost, unfortunately, was that it didn't stop there. It basically numbed me--my emotions and my junk! Even without the sexual side effects, I couldn't imagine living like that for long.